Covid-19 Vaccine Allergic Reactions Thought To Be Caused By Chemical Compound In Packaging

The higher than usual rate of allergic reactions caused by the novel Covid-19 vaccine developed by Pfizer/BioNTech is thought to be due to a chemical compound in the packaging called polyethylene glycol (PEG).

The PEG compound is present in many other drugs, but has never before been used in a vaccine. There have been occasional cases of anaphylaxis in response to these drugs.

Some allergists and immunologists have put forward the possibility that previous exposure to the PEG compound may lead some people to develop a high level of antibodies, which may in turn increase the chance of an anaphylactic incident.

Most vaccines cause anaphylaxis at a rate of approximately 1.34 people per million. The United States has thus far seen six cases of anaphylaxis among the 272,001 people who have received the COVID-19 vaccine. That is equivalent to a projected 22 anaphylactic cases per million people.

In response, the U.S. National Institute of Allergy and Infectious Diseases (NIAID) is now setting up a study in collaboration with FDA to monitor how the vaccine affects those with high levels of PEG antibodies, or those who have experienced anaphylaxis in the past due to medication or vaccines.

Avatar
About Steven Psaradakis 68 Articles
As a science graduate interested in truth and wellbeing, Steven's writing explores current affairs from a measured and logical perspective. Steven's work has been shared in Dialogue & Discourse, The Innovation, and Data Driven Investor.